Sodium nitroprusside (sodium nitroferricyanide) exerts its vasodilatory effects after being metabolised in the RBC, and releasing nitric oxide. It also releases five atoms of cyanide which can cause significant toxicity in the presence of renal insufficiency or low thiosulfate stores (infants, malnourished individuals, critically ill patients).
Sodium nitroprusside* is used intravenously mainly for the treatment of hypertensive emergencies, and also to induce controlled hypotension during anaesthesia in order to reduce bleeding in surgical procedures. It is also used to control acute congestive heart failure (CHF). Sodium nitroprusside reacts with haemoglobin and is then nonenzymatically decomposed to cyanide in the blood. Following IV administration, nitro-prusside is rapidly metabolised to cyanogen (cyanide radical). Like cyanide, it inhibits electron transport in mitochondrial cytochrome oxidase, thus inhibiting cellular respiration. The mitochondrial enzyme, rhodanase, located primarily in the liver, converts cyanide to thiocyanate, which is then cleared renally.
Acute onset of anxiety, restlessness, muscle twitching, and diaphoresis has been observed following excessive nitroprus-side infusion rates. Toxic accumulation of cyanide with severe lactic acidosis can also occur if sodium nitroprusside is infused at a rate greater than 5 mcg/kg/min. This can be prevented by concomitant administration of sodium thiosulfate. The overall incidence of cyanide toxicity associated with nitroprusside appears to be infrequent. Risk factors for development of nitroprusside-induced cyanide toxicity include hypoalbumi-naemia, cardiopulmonary bypass procedures, renal impairment, or the administration of moderate to high doses of nitroprusside.
· Blood cyanide concentrations may be the most useful parameter to monitor nitroprusside toxicity, especially for those infusions less than 7 days in duration, at normal rates. Thiocyanate levels may be appropriate to monitor during prolonged nitroprusside use or at unusually high infusion rates. Generally, blood cyanide and serum thiocy-anate concentrations are toxic if they are greater than 500 mcg/L and greater than 100 mg/L, respectively; however, patients do not consistently display signs or symptoms at these levels.
· Acute toxicity following therapeutic use is characterised by vasodilation and hypotension, possibly complicated by nausea, vomiting, sweating, headache, palpitations, and substernal distress.
· Development of severe acidosis has been reported with increasing blood cyanide levels.
· Thiocyanate may cause a neurotoxic syndrome manifested by toxic psychosis, hyperreflexia, confusion, weakness, tinnitus, seizures and coma.
· Administer 100% oxygen to maintain an elevated PO2. Oxygen may reverse the cyanide-cytochrome oxidase complex and facilitate the conversion to thiocyanate following thiosulfate administration.
· Patients exhibiting dyspnoea, headache, and impaired mental status should be treated with sodium nitrite and sodium thiosulfate.
· Hypotension secondary to excessive infusion rates of nitro-prusside typically responds to discontinuation of infusion (within minutes). Fluid replacement and pressors may be necessary if hypotension persists.
· Administer sodium bicarbonate, 1 mEq/kg IV to acidotic patients. Base further sodium bicarbonate administration on serial arterial blood gas determinations.
· Haemodialysis may be an effective adjunct by correcting resistant acidaemia, and by increasing thiocyanate clear-ance, thereby favouring thiosulfate-cyanide reaction to thiocyanate.